Minnesota, 2005

Winter Storm in Minnesota, January 21 to 22, 2005

January 21 to 22, 2005 · NWS ARX · 7 events in 7 counties and zones

A winter storm produced widespread heavy snow across southeast Minnesota, with accumulations of 6 to 10 inches. 0 inches at Dodge Center (Dodge County) and Rollingstone (Winona County).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm produced widespread heavy snow across southeast Minnesota, with accumulations of 6 to 10 inches. Some of the higher amounts reported by weather observers included 10.0 inches at Winona (Winona County), 9.6 inches at Stewartville (Olmsted County), 9.3 inches at Rochester (Olmsted County) and 9.0 inches at Dodge Center (Dodge County) and Rollingstone (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 21, 3:20 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Jan 21, 3:20 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CST FRI JAN 21 2005

.SHORT TERM...THROUGH SUNDAY NIGHT

PRIMARY FORECAST CHALLENGES WERE ASSOCIATED WITH THE WINTER STORM
THIS AFTERNOON INTO SATURDAY MORNING. CONCERNS WERE CENTERED MOSTLY
ON SNOWFALL AMOUNTS...THEN STRONG WINDS ON BACKSIDE OF THE SYSTEM.

EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE NORTH OF THE GREAT
LAKES...WHILE LOW PRESSURE WAS ADVANCING INTO THE NORTHERN ROCKIES.
IN THE UPPER ATMOSPHERE...WATER VAPOR IMAGERY INDICATED SHORT WAVE
MOVING TOWARD LAKE WINNIPEG...AS ANOTHER SHORT WAVE WAS CROSSING
THE PACIFIC NORTHWEST. RADAR LOOP FROM KMVX AND KABR INDICATED WHAT
APPEARS TO BE A BAND OF SNOW DEVELOPING FROM WEST CENTRAL MN INTO
CENTRAL NORTH DAKOTA ASSOCIATED WITH MID LEVEL FRONTOGENETIC
FORCING ESTABLISHING ITSELF AHEAD OF APPROACHING WAVE.

00Z JANUARY 21ST GFS AND ETA WERE IN FAIRLY GOOD AGREEMENT WITH
SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH VIGOROUS SYSTEM TO
MOVE THROUGH THE FORECAST AREA DURING NEXT 24-36HRS. BY 72HRS...THE
ETA AND GFS DIFFERED SIGNIFICANTLY ON 850MB TEMPERATURE STRUCTURE
WITH NEXT WAVE. THE ETA HAD READINGS RISING TO 1C-3C BY 00Z
MONDAY...WHILE GFS FOR SAME TIME FRAME HAD VALUES OF 0C-MINUS 3C.
IMPACT ON THE FORECAST WILL BE NECESSITY TO INTRODUCE PRECIPITATION
ON SUNDAY IN NORTH CENTRAL AND CENTRAL WI...AS WELL AS QUESTION OF
PRECIPITATION TYPE.

TODAY INTO THIS EVENING...CONFIDENCE HIGH THAT HEAVY SNOWFALL EVENT
WILL OCCUR. TIME/HEIGHT CROSS SECTIONS INDICATED IMPRESSIVE LARGE
SCALE ASCENT MAXIMIZES OVER THE FORECAST AREA BETWEEN 18Z-06Z.
DENDRITIC SNOW CRYSTAL GROWTH SHOULD BE MAXIMIZED IN THIS TIME FRAME
AS MINUS 15C ISOTHERM SHOULD BE JUXTAPOSED WITH STRONGEST UPWARD
VERTICAL MOTIONS. OTHER FORCING PARAMETERS WHICH POINT TO HEAVY
SNOWFALL WERE 300MB UPPER LEVEL DIVERGENCE...ALONG WITH DEEP Q-G
CONVERGENCE. MOISTURE CERTAINLY NOT A PROBLEM...WITH MIXING RATIO OF
3-4G/KG AND STRONG ISENTROPIC LIFT IN THE 280K-290K LAYER. TOTAL
SNOWFALL AMOUNTS OF 6 TO 10 INCHES APPEAR REASONABLE.

LATE TONIGHT INTO SATURDAY MORNING...Q-G CONVERGENCE SUGGESTS AN
ABATEMENT OF THIS FORCING BETWEEN 06Z-12Z...WHICH SHOULD CAUSE THE
SNOW TO TAPER OFF. IN ADDITION AND MORE IMPORTANTLY...PRESSURE
GRADIENT TIGHTENS CONSIDERABLY FROM 06Z-18Z. RESULT SHOULD BE STRONG
NORTHERLY WINDS...ESPECIALLY OVER THE FLAT TERRAIN OF SOUTHEAST MN
AND NORTHEAST MN. IN FACT...WIND GUSTS IN THESE LOCATIONS COULD
REACH AS HIGH AS 40 MPH. THIS FACT COMBINED WITH FRESH SNOW COVER
MAY RESULT IN BLIZZARD-LIKE CONDITIONS FOR THE AFOREMENTIONED
LOCATIONS...AS WELL AS THE RIDGETOPS OF SOUTHWEST WI.

BASED ON EXPECTED HEAVY SNOWFALL...ALONG WITH STRONG NORTHERLY WINDS
ON THE TAIL END OF THIS SYSTEM INTO SATURDAY AFTERNOON...WE WILL
ISSUE A WINTER STORM WARNING EFFECTIVE FROM 18Z TODAY THROUGH 21Z
SATURDAY.

SUNDAY AND SUNDAY NIGHT...GFS AND ETA BOTH INDICATED ANOTHER WAVE
WILL MOVE ACROSS THE GREAT LAKES. THERE APPEARS TO BE STRONG WARM
AIR ADVECTION AND DECENT Q-G CONVERGENCE TO PRODUCE LIGHT QPF
GENERALLY OVER PORTIONS OF NORTH CENTRAL AND CENTRAL WI. AS
MENTIONED EARLIER...PRECIPITATION TYPE COULD BE A FACTOR IF ETA
VERIFIES. AT THIS TIME...CHOSE TO LET SUBSEQUENT FORECASTS ADDRESS
DETAILS RELATED TO THIS SYSTEM AS CONFIDENCE NOT HIGH ENOUGH TO
EFFECT ANY CHANGES TO DATA BASE AT THIS TIME.

.LONG TERM...MONDAY THROUGH THURSDAY

OVERALL UPWARD TREND IN TEMPERATURES EXPECTED THIS PERIOD AS STORM
TRACK SHIFTS FURTHER NORTHWARD. CURRENT DATA BASE REFLECTED THIS
WELL...SO THERE WERE NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

THOMPSON
Hazardous weather outlook, Jan 21, 4:54 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
454 AM CST FRI JAN 21 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
454 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL PRODUCE BETWEEN 6 AND 10 INCHES OF SNOW ACROSS
THE AREA BY SATURDAY MORNING. THE HEAVIEST SNOW WILL FALL FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT. IN ADDITION...THE NORTHWEST
WINDS WILL PRODUCE SUSTAIN WINDS IN THE 15 TO 30 MPH RANGE WITH
GUSTS TO 40 MPH AFTER MIDNIGHT TONIGHT. THIS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE TO CAUSE CONSIDERABLE BLOWING
AND DRIFTING SNOW INTO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOWFALL
REPORTS AND WIND GUSTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Mower

When
January 21, 11:00 AM CST to January 22, 12:00 PM CST
Where
Mower forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
January 21, 11:00 AM CST to January 22, 12:00 PM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Olmsted

When
January 21, 11:00 AM CST to January 22, 12:00 PM CST
Where
Olmsted forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Storm, Fillmore

When
January 21, 11:00 AM CST to January 22, 12:00 PM CST
Where
Fillmore forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
January 21, 11:00 AM CST to January 22, 12:00 PM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
January 21, 12:00 PM CST to January 22, 12:00 PM CST
Where
Winona forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Winter Storm, Houston

When
January 21, 12:00 PM CST to January 22, 12:00 PM CST
Where
Houston forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433487, 5433488, 5433489, 5433490, 5433491, 5433492, 5433493.